Three people in the Duluth area have died in the past two days of opioid overdoses, and police are concerned that others may follow.
The Duluth and Hermantown Police Departments issued a statement Monday saying they are "concerned for opioid users and warn of the risk of using these drugs, as their content and purity is often unknown and can cause overdose deaths."
Authorities didn't provide any details on those who died, or the circumstances surrounding their deaths. Police are still investigating, the Duluth News Tribune reports.
Opioid drugs are pain relievers and are sold under familiar names like Vicodin, OxyContin, morphine and codeine, and are highly addictive. Heroin, which is illegal, is also an opioid.
The number of heroin deaths in Minnesota has risen sharply in the past few years, as cheaper but purer forms of the drug have reached the state.
But far more opioid overdoses occur from prescription drugs than from heroin, according to a recent study from the Stanford University School of Medicine.
Researchers found more than two-thirds of emergency room overdose visits in the United States in a recent year were related to the prescription opioids.
More than half of the nearly 136,000 overdose patients needed further hospitalization, according to the study which was published recently in the Internal Medicine Journal of the American Medical Association.
In Minnesota last year, 507 people in the state died of all types of drug overdoses, according to the Minnesota Department of Health. The Star Tribune notes that many of them were due to overdoses of prescription pain relievers.
The Stanford study, which looked at 2010 statistics, says the overdose numbers are very likely an undercount of the real problem with prescription opioid abuse in the country, because many people who overdose never show up in ERs at all.
Many people, the study says, got their prescription opioids “via fraudulent prescriptions or from dealers that have illegally obtained the drugs – sometimes from breaking into and raiding pharmacies.”